Texas, 2004

Hail in Texas, June 12, 2004

June 12, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the eastern Texas panhandle produced large hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the eastern Texas panhandle produced large hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 2:30 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT JUN 12 2004

.DISCUSSION...
DRYLINE WAS POSITIONED ALONG A CANADIAN TO GROOM LINE THIS
AFTERNOON. WEAK SHEAR AND AMPLE INSTABILITY WILL SUPPORT CONVECTION
OVER THE EXTREME SOUTHEAST TEXAS PANHANDLE THROUGH THIS EVENING.
APPROACHING DISTURBANCE LOCATED OVER THE LOW ROLLING PLAINS...WILL
GIVE THE ADDED LIFT TO INITIATE STORMS. A FEW STORMS COULD BECOME
SEVERE.

TOWARDS THE MOUNTAINS...ANOTHER WEATHER DISTURBANCE APPEARS TO BE
LIFTING ACROSS THE CENTRAL ROCKIES...DEVELOPING CUMULUS AS FAR SOUTH
AS NORTHEAST NEW MEXICO. DO NOT BELIEVE STORMS WILL DEVELOP OVER THE
NORTHWEST CORNER OF THE PANHANDLES WHERE THE AIRMASS IS QUITE DRY...
BUT WILL NEED TO MONITOR THIS AREA ANYWAY.

UPPER LEVEL RIDGE BUILDS OVERHEAD EARLY NEXT WEEK...ALLOWING HIGH
TEMPERATURES TO WARM TOWARDS THE CENTURY MARK AND LEAVING THE AREA
DRY. BY THE END OF WEEK...FLOW ALOFT BECOMES NORTHWEST AND ALLOWS
SHORTWAVE ENERGY TO TRACK ACROSS THE AREA. SIGNALS ARE NOT STRONG...
HOWEVER WELL NEED TO MONITOR THE POSSIBILITY OF STORMS IN THIS TYPE
OF SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     61  96  64  97 /  10  10  10  10
BEAVER       66  98  64  93 /  10  10  10  10
BOISE CITY   62  93  60  94 /  10  10  10  10
BORGER       62  98  65  98 /  10  10  10  10
BOYS RANCH   65  97  63  99 /  10  10  10  10
CANYON       62  97  63  97 /  10  10  10  10
CLARENDON    65  98  66  98 /  20  10  10  10
DALHART      62  93  62  98 /  10  10  10  10
GUYMON       63  97  64  98 /  10  10  10  10
HEREFORD     61  98  60  97 /  10  10  10  10
LIPSCOMB     67  98  67  94 /  10  10  10  10
PAMPA        63  97  65  96 /  10  10  10  10
SHAMROCK     68  98  68  95 /  20  10  10  10
WELLINGTON   70  99  69  96 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/08
Hazardous weather outlook, Jun 12, 2:54 PM CST, 5 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SAT JUN 12 2004

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
354 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A
LINE FROM BRISCOE TO WAYSIDE THIS AFTERNOON AND EVENING.
CONVERGENCE ALONG THE DRYLINE HAS LED TO A LINE OF DEVELOPING CLOUDS
FROM CANADIAN TO GROOM. AS THE DRYLINE MOVES EAST...AN UPPER LEVEL
DISTURBANCE LOCATED OVER THE WESTERN TEXAS PANHANDLE WILL MOVE INTO
THE AREA...AND COULD PROVIDE SUFFICIENT LIFT TO ALLOW A FEW STORMS
TO FORM. THE POSSIBILITY OF HAIL AND DAMAGING WINDS CANNOT BE RULED
OUT WITH ANY STORMS THAT DEVELOP.

CAUTION IS ALSO ADVISED ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SOUTHEAST TEXAS PANHANDLE BETWEEN THE HOURS OF 400 PM AND 900 PM.

KRAMAR

In the hours before

Special weather statement, Jun 12, 4:48 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT SAT JUN 12 2004

TXZ020-122315-
COLLINGSWORTH-
548 PM CDT SAT JUN 12 2004

...THUNDERSTORMS WITH HAIL AND STRONG WINDS WILL MOVE OVER THE
SOUTHEAST TEXAS PANHANDLE...

THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY RAIN WILL MOVE
NORTHEAST AT 20 MPH OVER COLLINGSWORTH COUNTY LATE THIS AFTERNOON
AND EARLY THIS EVENING. AREAS AROUND QUAIL...LUTIE...SAMNORWOOD...
DOZIER AND WELLINGTON...WILL BE AFFECTED.

HALF-INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...AND HOURLY RAINFALL
AMOUNTS UP TO ONE INCH CAN BE EXPECTED.

COCKRELL
Special weather statement, Jun 12, 5:11 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SAT JUN 12 2004

TXZ020-122345-
COLLINGSWORTH-
611 PM CDT SAT JUN 12 2004

...THUNDERSTORMS WITH HAIL AND STRONG WINDS WILL MOVE OVER THE
SOUTHEAST TEXAS PANHANDLE...

THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY RAIN WILL MOVE
NORTHEAST AT 20 MPH OVER COLLINGSWORTH COUNTY EARLY THIS EVENING.
AREAS AROUND LUTIE...SAMNORWOOD...DOZIER AND WELLINGTON...WILL BE
AFFECTED.

HALF-INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...AND HOURLY RAINFALL
AMOUNTS UP TO ONE INCH CAN BE EXPECTED.

COCKRELL
Special weather statement, Jun 12, 8:03 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT SAT JUN 12 2004

TXZ015-019-020-130235-
COLLINGSWORTH-DONLEY-WHEELER-
903 PM CDT SAT JUN 12 2004

...THUNDERSTORMS WITH HAIL AND STRONG WINDS WILL MOVE OVER THE
SOUTHEAST TEXAS PANHANDLE...

THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY RAIN WILL MOVE
NORTHEAST AT 35 MPH OVER COLLINGSWORTH COUNTY...EASTERN DONLEY COUNTY
...AND WHEELER COUNTY THIS EVENING. AREAS AROUND HEDLEY...QUAIL...
WELLINGTON...SAMNORWOOD...DOZIER...AND SHAMROCK...WILL BE AFFECTED.

HALF-INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...AND HOURLY RAINFALL
AMOUNTS UP TO ONE INCH CAN BE EXPECTED.

COCKRELL
Special weather statement, Jun 12, 8:31 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
931 PM CDT SAT JUN 12 2004

TXZ015-020-130300-
COLLINGSWORTH-WHEELER-
931 PM CDT SAT JUN 12 2004

...THUNDERSTORMS WITH HAIL AND STRONG WINDS WILL MOVE OVER THE
SOUTHEAST TEXAS PANHANDLE...

THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY RAIN WILL MOVE
NORTHEAST AT 35 MPH OVER COLLINGSWORTH COUNTY...AND INTO WHEELER
COUNTY THIS EVENING. AREAS AROUND QUAIL...DOZIER...SAMNORWOOD...LUTIE
...SHAMROCK...LELA...AND TWITTY...WILL BE AFFECTED.

HALF-INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...FREQUENT DEADLY
LIGHTNING...AND HOURLY RAINFALL AMOUNTS UP TO ONE INCH CAN BE
EXPECTED.

COCKRELL

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheeler

When
June 12, 8:42 PM CST
Where
Wheeler County, Shamrock
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
35.217, -100.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409838.